Alert archive / Utah / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2002, 12:46 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2002, 12:46 PM MDT (18:46 UTC)
- Expired
- Jul 17, 2002, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 171846 FFWGJT UTC037-172145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1243 PM MDT WED JUL 17 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 345 PM MDT * AT 1239 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL SAN JUAN COUNTY IN THE DARK CANYON WILDERNESS... ABOUT 23 MILES NORTHWEST OF BLANDING OR 20 MILES NORTHEAST OF FRY CANYON. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS AND SLOT CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3781 11032 3773 10982 3789 10977 3788 11024
2 follow-up statements
909 RWUS32 KGJT 172024 FFSGJT UTC037-172145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 220 PM MDT WED JUL 17 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM MDT FOR CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH... NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. HOWEVER...EXCESSIVE RUNOFF WILL CONTINUE IN NARROW CANYONS AND SMALL CREEK BEDS IN THE DARK CANYON WILDERNESS AREA. IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS WATER OF UNKNOWN DEPTH...OR ROADWAYS COVERED WITH WATER. TO REPORT SEVERE WEATHER OR FLASH FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$
711 RWUS32 KGJT 172144 FFSGJT UTC037-172200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT WED JUL 17 2002 ...THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH HAS EXPIRED... THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN IN THE DARK CANYON WILDERNESS AREA HAS DISSIPATED AND THE POTENTIAL FOR HEAVY RUNOFF HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ TL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:30 AM MDT, 10 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 2:30 AM MDT, 10 hours 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 AM MDT WED JUL 17 2002 SHOWERS ENDED EARLY THIS MORNING AND CLOUDS WERE DECREASING WITH DIURNAL COOLING. WV IMAGERY SHOWED SUBTROPICAL PLUME EXTENDING NORTHWARD FROM OLD MEXICO ACROSS EASTERN UTAH AND WESTERN CO. DEEPEST MOISTURE REMAINED OVER CENTRAL AND EASTERN UTAH ACCORDING TO 00Z WED SOUNDINGS AND MODEL ANALYSES. HIGH PRESSURE ALOFT WILL CONTINUE TO RESIDE OVER THE AREA...THOUGH POSITIONING WILL LEAVE DOOR OPEN FOR FLOW OF MONSOONAL MOISTURE ACROSS THE AREA. PW VALUES TO REMAIN SOMEWHERE BETWEEN 0.6 AND 0.9 INCHES FOR THE NEXT COUPLE OF DAYS WITH DEEPEST MOISTURE REMAINING OVER EASTERN UTAH. THEREFORE...WITH LITTLE DYNAMIC FORCING TO SPEAK OF...EXPECT DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND AGAIN ON THURSDAY. TREND TOWARD INCREASED MOISTURE WILL CONTINUE TO YIELD WETTING RAINS...THEREFORE DOUBT THAT RED FLAG WARNING WILL BE REQUIRED OVER THE NEXT FEW DAYS. MEANWHILE...MARGINAL INCREASE IN CLOUDS AND SHOWERS WILL CONTINUE TO DRIVE TEMPERATURES SLOWLY DOWNWARD. MAV GUIDANCE CONTINUES TO BE TOO COOL WHILE MET LOOKS A BIT WARM FOR SOME AREAS...SO WILL GO SOMEWHERE IN BETWEEN. NL FRI-TUE...THE LATEST MEDIUM-RANGE MODEL RUNS SHOW LESS PROGRESSION OF THE RIDGE...NOW KEEPING A POSITION NEAR THE 4-CORNERS. THE GFS SHOWS TROPICAL DISTURBANCES REMAINING IN THE PACIFIC AND NOT PROVIDING A MOIST FETCH FOR THE GREAT BASIN/CENTRAL ROCKIES. LOW CONFIDENCE WITH THESE CHANGES AND WILL LEAVE A BROADBRUSH MONSOON FORECAST FOR THIS PACKAGE. WILL ADD MORE DETAIL WHEN WE ACHIEVE SOME RUN-TO-RUN CONTINUITY. RAMEY WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN A NORMAL LEVEL OF WEATHER AWARENESS TODAY. BEGINNING FRIDAY JUNE 21, 2002, A HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED ON AN EVENT DRIVEN BASIS FOR COUNTIES IN WESTERN COLORADO AND EXTREME EASTERN UTAH. ON SUNDAY JULY 21, 2002, THE HAZARDOUS WEATHER OUTLOOK WILL OFFICIALLY REPLACE THE MESSAGE TO EMERGENCY MANAGERS INCLUDED IN THE EARLY MORNING AREA FORECAST DISCUSSION. THE HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED USING THE SPECIAL WEATHER STATEMENT PRODUCT IDENTIFIER. .GJT...NONE.
Nearby
Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.